Winter Storm, McHenry
- When
- March 28, 3:00 PM CST to March 29, 11:00 AM CST
- Where
- McHenry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.324, -88.452 (the zone’s center; the record gives no point)
A winter storm moved northeast across northern Illinois on March 28th and 29th, producing heavy wet snow which accumulated several inches. 5 inches in Waukegan.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A winter storm moved northeast across northern Illinois on March 28th and 29th, producing heavy wet snow which accumulated several inches. Stormtotal snowfall amounts include 7.0 inches in Gurnee, 7.0 inches 3 miles west northwest of Bull Valley, 7.0 inches in Lindenhurst, 6.5 inches in Algonquin and 5.5 inches in Waukegan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 28, 2:37 PM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
337 PM CDT SAT MAR 28 2009
.DISCUSSION...
248 PM CDT
AN INTENSE LOW WILL MOVE ACROSS ILLINOIS AND INDIANA TOWARDS
MICHIGAN TONIGHT AND SUNDAY.
TONIGHT... THE LOW WILL MOVE FROM SOUTHERN ILLINOIS TO SOUTHERN
MICHIGAN TONIGHT. THE TROUGH OVER THE LOWER MISSISSIPPI VALLEY HAS
A STRONG CIRCULATION OVER NORTHWESTERN ARKANSAS. THERE IS A LOT OF
VORTICITY WITH THIS SYSTEM. THE RISE AND FALL SURFACE PRESSURE
COUPLET OVER OKLAHOMA AND INDIANA. THE NATURE OF THE UPPER AIR
CIRCULATION SEEN ON THE PROFILER DATA AT 700 MB AND AND 850 MB
SUGGESTS SOME OCCLUSION OF THIS ENTIRE WEATHER SYSTEM.
THE WIND STREAMLINES AT 700 MB SHOW A TENDENCY FOR FRONTOGENESIS
ON THE 19 UTC 700 MB PROFILER CHART. THE 12 UTC 700 MB ANALYSIS
SHOWS LIFT OVER CENTRAL ILLINOIS AND AS FAR NORTH AS DAVENPORT.
THE STATIC STABILITY PARAMETER SHOWS HEIGHT FALLS WILL OCCUR AT
850 MB...USING AN EXTENDED HEIGHT TENDENCY EQUATION. THIS SHOWS
THE SURFACE CYCLONE WILL MOVE INTO INDIANA DURING THE NEXT SEVERAL
HOURS. THIS AGREES WITH THE LOCALLY RUN WRF ARW MODEL AND THE WRF
NMM FROM NMC. WE WILL KEEP THE WINTER STORM WARNING AND ADVISORY
IN EFFECT FOR TONIGHT. THE 700 MB FRONTOGENICAL AREA LINES UP WELL
WITH THE BAROCLINIC LEAF SEEN AT 1925 UTC OVER IOWA...NORTHWESTERN
ILLINOIS AND WISCONSIN. AS THIS AREA MOVES EAST WITH THE LOW
MOVEMENT...WE WILL GET HEAVIER PRECIPITATION. THERE WILL BE ENOUGH
LIFT...AS SEEN FROM THE 700 MB OMEGA FORECASTS...THAT THERE MIGHT
BE SOME LIGHTNING WITH THE SNOW. THE TEMPERATURE WILL FALL TO JUST
BELOW FREEZING LATE TONIGHT. THE SNOW WILL FALL LATE TONIGHT. WE
EXPECT THE MAXIMUM SNOW FALL BETWEEN 03 UTC AND 12 UTC TONIGHT FOR
THE FORECAST AREA OF NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS
AND NORTHWEST INDIANA. WE HAVE LOWERED THE TOTAL AMOUNTS OF SNOW
TONIGHT AND SUNDAY MORNING. THERE WILL BE A STRONG WIND WITH THIS
LOW. WE WILL NOT ISSUE A WIND ADVISORY BECAUSE THE WIND WILL BE
JUST BELOW ADVISORY CRITERIA. OVER LAKE MICHIGAN WITH LESS
FRICTION...THE WIND WILL BE GALE FORCE. BECAUSE OF THE LONG FETCH
AND DURATION OF THE NORTH WIND THE WAVES ON THE SOUTHERN SHORE
WILL BE LARGE. THERE MAY BE SOME MINOR COASTAL FLOODING.
SUNDAY...THE SNOW WILL MOVE EAST AS THE LOW MOVES INTO CANADA
SUNDAY EVENING. THE WIND WILL SLOWLY DIMINISH DURING THE DAY.
WW
EXTENDED PERIOD (SUNDAY NIGHT THROUGH SATURDAY)...
AFTER A BRIEF BREAK SUNDAY NIGHT INTO MONDAY AS A RIDGE OF HIGH
PRESSURE SLIDES THROUGH THE REGION...ACTIVE WEATHER PATTERN IS
EXPECTED TO CONTINUE WITH THE NEXT STORM SYSTEM CURRENTLY JUST OFF
THE COAST OF BRITISH COLUMBIA. THIS SYSTEM IS EXPECTED TO DIVE
SOUTHEAST ACROSS THE ROCKIES AND ENTER THE CENTRAL PLAINS LATE
MONDAY. AS THIS UPPER LOW CLOSES OFF AND BECOMES NEGATIVELY
TILTED...A SFC LOW WILL FORM OVER NEBRASKA AND DEEPEN OVER SOUTHERN
MINNESOTA TUESDAY. BEING IN THE SWATH OF STRONG WARM AIR ADVECTION
IN THE LOW LEVELS SHOULD KEEP OUR PRECIP IN THE FORM OF RAIN WITH A
FEW EMBEDDED THUNDERSTORMS ON TUESDAY. COLD AIR WILL RUSH IN ON THE
BACKSIDE OF THIS SYSTEM AND WITH THE UPPER LOW STILL OVER
WISCONSIN...SHOULD BE UNSTABLE ENOUGH IN THE LOW TO MID LEVELS TO
PRODUCE SOME SNOW SHOWERS OVERNIGHT TUESDAY INTO EARLY WEDNESDAY.
ANOTHER UPPER LEVEL TROF ROUNDS THE BASE OF THE MAIN LONGWAVE TROF
LATER IN THE WEEK WITH SOME DIFFERENCES BETWEEN THE LONG RANGE
GUIDANCE IN HOW STRONG THIS DISTURBANCE WILL BE. THE ECMWF HAS BEEN
MUCH WEAKER WITH MAINLY AN OPEN SHORTWAVE TROF COMING
THROUGH...WHILE THE GFS HAS BEEN CLOSING OFF AND NEGATIVELY TILTING
AN UPPER LOW WHICH BRINGS A MUCH MORE POTENT SFC LOW THROUGH. SEEMS
AS THROUGH THE GFS IS SLOWLY TRENDING TOWARD THE ECMWF...SO HAVE
MAINLY GONE ALONG THOSE AND HPCS LINES FOR THE BRUNT OF THE
EXTENDED PERIOD.
HALBACH
&&
.AVIATION...
1800 UTC TAFS...MAIN FORECAST CHALLENGE FOR THE PERIOD IS PRECIPITATION
TYPE AND TIMING.
AREA OF LOW PRESSURE CURRENTLY LOCATED IN THE MID MISSISSIPPI VALLEY
WILL MOVE NORTHEAST THROUGH THE MIDWEST TODAY AND INTO THE LOWER
GREAT LAKES REGION BY TONIGHT. AS THIS SYSTEM PROGRESSES
NORTH...MOISTURE WILL CONTINUE TO STREAM NORTH INTO THE FORECAST
AREA WITH PRECIPITATION REACHING THE TERMINALS LATER THIS
EVENING...AROUND THE 23Z TIME FRAME. PRECIPITATION WILL INITIALLY BE
RAIN...AS FORECAST SOUNDINGS SHOW A FAIRLY WARM THERMAL PROFILE AT
THIS TIME. WITH SYSTEM EVOLUTION THROUGH TONIGHT...COLUMN BEGINS TO
COOL WITH ROCKFORD SEEING THIS TRANSITION MUCH EARLIER THAN THE REST
OF THE TERMINALS. HAVE INTRODUCED SNOW INTO THE TAFS FOR ROCKFORD
AT 03Z...OHARE AND THE OTHER TERMINALS AT 09Z. HAVE OPTED TO LEAVE
OUT A RAIN SNOW MIX IN THE FORECAST FOR NOW...BUT IT IS NOT OUT OF
THE QUESTION FOR THERE TO BE A PERIOD OF A RAIN SNOW MIX AS THE
THERMAL PROFILES WILL TEND TO RIDE THE FREEZING LINE. IT IS ALSO
DURING THIS TIME THAT INSTABILITY WILL BE ITS GREATEST...WITH
FORECAST SOUNDINGS INDICATING WEAK MID LEVEL INSTABILITY. WITH
THIS...IT IS POSSIBLE THAT A RUMBLE OF THUNDER OR TWO MIGHT BE
OBSERVED.
CEILINGS WILL BE ON DOWNWARD TREND THROUGH TOMORROW WITH MVFR
CEILINGS ENTERING THE TERMINALS LATER THIS AFTERNOON. AS RAIN
CONTINUES TO MOVE IN TONIGHT...CEILINGS WILL FALL TO IFR...AND WITH
THE TRANSITION OVER TO SNOW CEILINGS WILL FALL TO LIFR. IT IS
DURING THIS TIME FRAME THAT VIS WILL DROP TO AS LOW AS 1SM.
THIS STRONG SYSTEM WILL ALSO INCREASE NORTHEASTERLY WINDS TODAY WITH
GUSTS INCREASING INTO TONIGHT TO AS HIGH AS 33 KNOTS. AS THIS
SYSTEM PROGRESSES TO THE NORTHEAST TONIGHT...WINDS WILL RESPOND AND
BACK INITIALLY TO THE NORTH...AND THEN TO THE NORTH NORTHWEST.
GUSTS UP TO 20 KNOTS CONTINUE THROUGH THE END OF THE FORECAST PERIOD
UNTIL PRESSURE GRADIENT RELAXES ON THE BACKSIDE OF THE SYSTEM.
RODRIGUEZ
&&
.MARINE...
215 PM CDT
A DEEPENING AREA OF LOW PRESSURE CURRENTLY OVER SOUTHEAST MISSOURI
IS EXPECTED TO LIFT NORTHEAST INTO THE GREAT LAKES TONIGHT INTO
SUNDAY WHICH WILL INCREASE WINDS TO GALE FORCE ACROSS THE LAKE.
WINDS MAY GUST UP TO 40KTS AT TIMES AND BACK FROM THE NORTHEAST TO
THE NORTHWEST BY SUNDAY NIGHT. AS THIS LOW LIFTS UP INTO
SOUTHEASTERN CANADA ON MONDAY...A WEAK RIDGE OF HIGH PRESSURE IS
EXPECTED TO TRACK THROUGH THE GREAT LAKES. ANOTHER POTENT AREA OF
LOW PRESSURE IS EXPECTED TO DEVELOP ACROSS THE NORTHERN PLAINS ON
MONDAY AND SLOWLY LIFT INTO NORTHERN WISCONSIN TUESDAY INTO
WEDNESDAY. THIS DEEPENING AREA OF LOW PRESSURE MAY BRING WINDS
BACK UP TO GALE FORCE DURING THIS PERIOD...BUT THESE STRONG GUSTS
MAY NOT MAKE IT DOWN TO THE LAKE SFC DUE TO A STABLE MARINE LAYER.
NO CHANGES PLANNED FOR THE CURRENT LAKE HEADLINES.
HALBACH
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ019-ILZ020...7 PM SATURDAY TO 1 PM SUNDAY.
LAKESHORE FLOOD ADVISORY...ILZ006-ILZ014...MIDNIGHT SUNDAY TO
NOON SUNDAY.
WINTER WEATHER ADVISORY...ILZ013-ILZ014-ILZ021-ILZ022-ILZ023-
ILZ032-ILZ039...7 PM SATURDAY TO 1 PM SUNDAY.
IN...LAKESHORE FLOOD ADVISORY...INZ001-INZ002...MIDNIGHT SUNDAY TO
NOON SUNDAY.
LM...GALE WARNING...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-LMZ741-LMZ742-
LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ868-LMZ870-LMZ872-
LMZ874-LMZ876-LMZ878 UNTIL 10 PM SUNDAY.
SMALL CRAFT ADVISORY...NEARSHORE WATERS
UNTIL 4 PM SATURDAY.
SMALL CRAFT ADVISORY...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
LMZ745...10 PM SUNDAY TO 4 AM MONDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1110 AM CDT SAT MAR 28 2009 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 291615- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 1110 AM CDT SAT MAR 28 2009 /1210 PM EDT SAT MAR 28 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF A THUNDERSTORM FOR SOUTHERN LASALLE...FORD AND IROQUOIS COUNTIES IN ILLINOIS AND SOUTHERN NEWTON...SOUTHERN JASPER AND BENTON COUNTIES IN INDIANA. THIS CHANCE OF A THUNDERSTORM WILL BE FOR THE AFTERNOON ONLY. SNOW WILL BEGIN ACROSS NORTH CENTRAL ILLINOIS AND NORTHWEST INDIANA THIS LATE AFTERNOON AND EVENING. THE MAXIMUM SNOW FALL WILL BE LATER TONIGHT THROUGH SUNDAY MORNING. TOTAL SNOW ACCUMULATION BY SUNDAY MORNING MAY BE AROUND 6 INCHES IN NORTHWEST WINNEBAGO COUNTY ILLINOIS TO NEAR 2 INCHES AROUND VALPARAISO INDIANA. PORTIONS OF THE KANKAKEE...ILLINOIS...PECATONICA...AND ROCK RIVERS WILL REMAIN IN FLOOD. THERE IS SOME MINOR COASTAL FLOODING POSSIBLE ON THE LAKE MICHIGAN SHORES OF NORTHWEST INDIANA AND NORTHEAST ILLINOIS DUE TO HIGH WAVES LATE TONIGHT. THE WIND MAY INCREASE TO 30 TO 35 MPH TONIGHT. THIS MAY CAUSE SOME DRIVING PROBLEMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE SNOW WILL DIMINISH SUNDAY. THERE WILL BE SOME STRONG WIND UP TO 35 MPH. THE LARGE WAVES ON LAKE MICHIGAN MAY PRODUCE SOME MINOR COASTAL FLOODING PRECIPITATION TOTALS THIS WEEKEND IN EXCESS OF AN INCH ARE POSSIBLE...WHICH COULD RESULT IN SOME MINOR FLOODING OF LOW LYING AREAS. THE HEAVY RAINFALL WILL ALSO LIKELY RESULT IN RISES AND POSSIBLE FLOODING ALONG AREA RIVERS...WITH PORTIONS OF THE KANKAKEE...ILLINOIS...PECATONICA...AND ROCK RIVERS REMAINING IN FLOOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. HOWEVER... SPOTTERS CAN HELP BY PROVIDING SNOW AND FLOOD REPORTS. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-291615- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 1110 AM CDT SAT MAR 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. GALE FORCE WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS ALONG ILLINOIS AND INDIANA NEARSHORE WATERS TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. GALE FORCE WINDS AND HIGH WAVES WILL CONTINUE WELL INTO SUNDAY EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-291615- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 1110 AM CDT SAT MAR 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. GALE FORCE WINDS AND HIGH WAVES WILL AFFECT BOATERS SAFETY THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. GALE FORCE WINDS REMAIN LIKELY INTO SUNDAY NIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
303 PM CDT SAT MAR 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM SLEET POLO 41.98N 89.58W
03/28/2009 E0.00 INCH OGLE IL TRAINED SPOTTER
COMBINATION OF RAIN,SLEET AND SNOW.
&&
CMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
305 PM CDT SAT MAR 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM SLEET 5 NW WOODSTOCK 42.36N 88.51W
03/28/2009 E0.00 INCH MCHENRY IL CO-OP OBSERVER
ALL SLEET FALLING RIGHT NOW.
&&
CMThe national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160318, 160319.